Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 46, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Dec 10, 2008, 12:22 AM CST for Cullman County, Alabama. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 10, 2008, 12:22 AM CST (06:22 UTC)
- Expired
- Dec 10, 2008, 12:45 AM CST
- In force
- 23 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 96 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 10, 12:38 AM CST | TSTM WND DMG | 2 N Wilburn, AL | A TREE WAS BLOWN DOWN ACROSS COUNTY ROAD 109. |
| Dec 10, 12:40 AM CST | TSTM WND DMG | 3 N Colony, AL | WIND KNOCKED DOWN A TREE ACROSS CR 38. |
| Dec 10, 12:46 AM CST | HAIL 0.5 | Cullman, AL | DIME SIZE HAIL REPORTED IN DOWNTOWN CULLMAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 100622
TORHUN
ALC043-100645-
/O.NEW.KHUN.TO.W.0046.081210T0622Z-081210T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1222 AM CST WED DEC 10 2008
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 1245 AM CST
* AT 1216 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WILBURN...
OR ABOUT 10 MILES NORTHEAST OF JASPER...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
PHELAN.
WALTER.
TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW.
LAT...LON 3389 8710 3392 8709 3394 8711 3406 8711
3429 8672 3414 8659 3413 8660 3412 8661
3413 8663 3409 8666 3409 8669 3406 8668
3388 8702 3388 8709
TIME...MOT...LOC 0622Z 236DEG 44KT 3398 8705
$$
KULA1 follow-up statement
000
WWUS54 KHUN 100635
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 AM CST WED DEC 10 2008
ALC043-100645-
/O.CON.KHUN.TO.W.0046.000000T0000Z-081210T0645Z/
CULLMAN AL-
1234 AM CST WED DEC 10 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CST FOR CULLMAN
COUNTY...
AT 1234 AM CST...DOPPLER RADAR CONTINUED TO INDICATE A TORNADO.
THIS TORNADO WAS LOCATED NEAR BREMEN...OR ABOUT 14 MILES SOUTHWEST
OF CULLMAN...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IN THE PATH OF THIS TORNADO INCLUDE BREMEN AND GOOD
HOPE.
WIND DAMAGE WAS REPORTED NORTH OF JASPER IN WALKER COUNTY WITH THIS
STORM.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3389 8710 3392 8709 3394 8711 3406 8711
3429 8672 3414 8659 3413 8660 3412 8661
3413 8663 3409 8666 3409 8669 3406 8668
3388 8702 3388 8709
TIME...MOT...LOC 0634Z 231DEG 38KT 3405 8697
$$
KULAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 10, 12:02 AM CST, 20 minutes earlier.
Area forecast discussion, Dec 10, 12:02 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1202 AM CST WED DEC 10 2008
.UPDATE...06Z AVIATION DISCUSSION.
&&
.AVIATION...MVFR TO IFR CATEGORY CIGS/VISBYS ARE EXPECTED THROUGH
THE TAF PERIOD. LARGE AREA OF TSRA CONTINUES TO AFFECT BOTH
TERMINALS. AS THE COLD FRONT MOVES THROUGH...AROUND DAYBREAK AT KMSL
AND MID-MORNING AT KHSV...RAIN WILL TAPER AND THE WINDS WILL BEGIN
TO SHIFT FROM SRLY TO NWRLY. EVEN AFTER THE RAIN ENDS...LOW MVFR
CIGS ARE EXPECTED TO PERSIST THROUGH THE REMAINDER OF THE TAF
PERIOD...THOUGH VISBYS WILL IMPROVE THROUGH THE DAYTIME HOURS. LLWS
SHOULD BEGIN TO DIMINISH AT BOTH TERMINALS AS THE FRONT MOVES
THROUGH.
&&
.DISCUSSION... /ISSUED AT 1136 PM CST TUE DEC 9 2008/
WIDE PRECIP SHIELD MOVING THROUGH THE AREA WITH EMBEDDED
STRONG/TRAINING CONVECTIVE ELEMENTS...IS GIVING RISE TO HEAVY
RAINFALL AMOUNTS ACROSS THE REGION LATE THIS EVENING. LATEST SAT
IMGRY SHOWS COLDEST CLOUD TOPS IN ASSOC WITH CONVECTIVE LINE NOW
MOVING THROUGH PORTIONS OF E CNTRL MISS AND N/CNTRL AL. MODEL
SOUNDINGS AND RADAR VELOCITY IMGRY INDICATING STRENGTHENING LL JET
CORE NOW MOVING INTO THE AREA...MAXIMIZING LL MOISTURE FLUX. RADAR
ESTIMATED ONE HOUR RAINFALL RATES IN AREAS OF HEAVIER
CONVECTION...WHICH IS EXHIBITING SOME TRAINING
CHARACTERISTICS...HAVE BEEN IN EXCESS OF ONE INCH. RADAR ALSO
SHOWS FEEDER SHOWERS CONTINUING TO MERGE WITH THE LEADING EDGE
OF THE MAIN LINE...AND WOULD INDICATE MAINTENANCE OF HEAVIER
CONVECTIVE ELEMENTS AS THE LINE PUSHES THROUGH THE AREA. HAVE THUS
INCREASED QPF AMOUNTS SIGNIFICANTLY FOR THE OVERNIGHT PERIOD FOR
NEARLY ALL AREAS...ESPECIALLY FROM N CNTRL AL EWRD.
BASICALLY...EXPECTING AN ADDITIONAL WIDESPREAD TWO INCHES
OVERNIGHT IN N CNTRL AND NERN AL/SRN MIDDLE TN WITH ISOLD AMOUNTS
APPROACHING THREE INCHES POSSIBLE.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN AL...
JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
MARSHALL...MORGAN.
WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING ZONES:
CULLMAN...DE KALB...JACKSON...MADISON...MARSHALL...MORGAN.
TN...FLASH FLOOD WATCH UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.
WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN.
&&
AVIATION...DL.16
DISCUSSION...KDW.03Hazardous weather outlook, Dec 9, 8:51 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 851 PM CST TUE DEC 9 2008 ALZ001>010-016-TNZ076-096-097-101100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 851 PM CST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... SOUTHERLY WINDS OF 15 TO 25 MPH WILL OCCUR AHEAD OF AN APPROACHING STORM SYSTEM...WITH GUSTS AS HIGH AS 40 MPH IN THE HIGHER ELEVATIONS. IN ADDITION...SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA THIS EVENING. SOME STORMS MAY BE STRONG... CAPABLE OF PRODUCING HEAVY RAIN AND BRIEF WIND GUSTS TO 50 MPH. WIDESPREAD RAINFALL OF 1 TO 3 INCHES CAN BE EXPECTED THROUGH DAYBREAK...WITH LOCALLY HIGHER AMOUNTS UNDER TRAINING THUNDERSTORMS. PONDING OF WATER ON ROADS AND MINOR FLOODING OF LOW-LYING AREAS WILL BE POSSIBLE WITH ANY PERSISTENT HEAVY RAIN. FOR MORE INFORMATION...PLEASE SEE THE FLASH FLOOD WATCH /HUNFFAHUN/. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... AS THE COLD FRONT PUSHES EASTWARD...THUNDERSTORMS WILL EXIT EASTERN PORTIONS OF THE CENTRAL TENNESSEE VALLEY EARLY WEDNESDAY. COLDER AND DRIER AIR WILL FILTER INTO THE REGION ON WEDNESDAY. ANOTHER STORM SYSTEM DIGGING INTO THE GULF COASTAL REGION...IS FORECAST TO TRACK FROM THE NORTHERN GULF OF MEXICO AND THROUGH THE SOUTHEAST STATES WEDNESDAY NIGHT THROUGH THURSDAY. THIS WILL BRING ANOTHER BATCH OF MODERATE TO HEAVY RAINFALL...WITH THE POTENTIAL FOR A MIX OF RAIN AND SNOW THURSDAY. UNCERTAINTY REMAINS QUITE HIGH WITH REGARDS TO STRENGTH AND TIMING OF THIS PARTICULAR STORM. RESIDENTS ARE URGED TO MONITOR FUTURE UPDATED FORECASTS AS THIS SYSTEM DEVELOPS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY STORM DAMAGE OR RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE. AMP/DJN/JLL
In the hours before
Local storm report, Dec 9, 9:51 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
951 PM CST TUE DEC 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG RED BAY 34.44N 88.14W
12/09/2008 FRANKLIN AL LAW ENFORCEMENT
REPORT OF POWER OUTAGES IN RED BAY FROM DOWNED UTILITY
POLES.
&&
AMPLocal storm report, Dec 9, 9:57 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
957 PM CST TUE DEC 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG HATTON 34.56N 87.41W
12/09/2008 LAWRENCE AL LAW ENFORCEMENT
A TREE WAS KNOCKED DOWN ACROSS HWY 101 IN THE HATTON AREA
NEAR MILEMAKER 2.
&&
AMPLocal storm report, Dec 9, 10:00 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 PM CST TUE DEC 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLASH FLOOD CHEROKEE 34.76N 87.97W
12/09/2008 COLBERT AL TRAINED SPOTTER
REPORT OF DITCHES AND CREEKS FLOODING NEAR CHEROKEE.
&&
AMPLocal storm report, Dec 9, 11:05 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 PM CST TUE DEC 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FLASH FLOOD TOWN CREEK 34.68N 87.41W
12/09/2008 LAWRENCE AL LAW ENFORCEMENT
LAWRENCE COUNTY 911 REPORTS WATER OVER PORTIONS OF AL
HIGHWAY 101
1055 PM FLASH FLOOD 3 N CHALYBEATE SPRINGS 34.61N 87.22W
12/09/2008 LAWRENCE AL LAW ENFORCEMENT
LAWRENCE COUNTY 911 REPORTS WATER OVER CR 222.
&&
DLSpecial weather statement, Dec 9, 11:24 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1124 PM CST TUE DEC 9 2008 ALZ005-100615- LIMESTONE- 1124 PM CST TUE DEC 9 2008 ...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 1215 AM CST... AT 1120 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR TANNER...OR 6 MILES SOUTHWEST OF ATHENS...MOVING NORTHEAST AT 55 MPH. WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ELKMONT...LEGGTOWN. HOLLAND GIN...BETHEL. ARDMORE. RAINFALL AMOUNTS OF 1.00 ARE POSSIBLE FROM THESE THUNDERSTORMS WITHIN AN HOUR. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SS
Local storm report, Dec 10, 12:05 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 AM CST WED DEC 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD 3 SSW HARVEST 34.82N 86.77W
12/09/2008 MADISON AL NWS EMPLOYEE
WATER IS OVER SEVERAL ROADS SOUTH OF HARVEST...INCLUDING
OLD RAILROAD BED RD. SEVERAL LARGE DITCHES AND SMALL
CREEKS ARE OVERFLOWING. 4.25 INCHES OF RAIN REPORTED SO
FAR.
&&
DLThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 8:44 PM CST | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 12 hr |
| Dec 9, 9:23 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 37 min |
| Dec 9, 9:29 PM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 6 hr |
| Dec 9, 9:43 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 47 min |
| Dec 9, 10:31 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 44 min |
| Dec 9, 10:34 PM CST | Flash Flood Warning | HUN | Colbert, Cullman, Jackson, Lauderdale, Lawrence, Limestone and 3 more | 9 hr |
| Dec 10, 12:08 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 52 min |
| Dec 10, 12:43 AM CST | Tornado Warning | HUN | Cullman | 32 min |
| Dec 10, 1:06 AM CST | Tornado Warning | HUN | Jackson | 24 min |
| Dec 10, 1:12 AM CST | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 33 min |
| Dec 10, 1:14 AM CST | Tornado Warning | HUN | Cullman | 31 min |
| Dec 10, 1:25 AM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 20 min |
| Dec 10, 1:44 AM CST | Flash Flood Warning | HUN | DeKalb, Jackson, Marshall | 3 hr |
| Dec 10, 2:07 AM CST | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 23 min |
| Dec 10, 2:40 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 20 min |
| Dec 10, 3:18 AM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale | 6 hr |
| Dec 10, 5:20 AM CST | River Flood Warning | HUN | Madison | 58 hr |
| Dec 10, 5:29 AM CST | River Flood Warning | HUN | Lawrence | 3 days |
| Dec 10, 2:08 PM CST | River Flood Warning | HUN | Madison | 16 hr |
| Dec 10, 4:05 PM CST | Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 23 hr |
| Dec 10, 4:07 PM CST | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 10 hr |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.